Missouri, 2009

Hail in Missouri, February 26, 2009

February 26, 2009 · NWS EAX · 3 events in 3 counties and zones

A cold front, helped spark a few thunderstorms across central Missouri, February 26th, 2009. Hail up to one inch in diameter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front, helped spark a few thunderstorms across central Missouri, February 26th, 2009. Hail up to one inch in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 26, 5:57 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 26, 5:57 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CST THU FEB 26 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/414 AM CST THU FEB 26 2009/
WATER VAPOR IMAGERY THIS MORNING SHOWS A ZONAL FLOW PREVAILING
ACROSS THE CONUS. OF NOTE FOR THE FORECAST OVER THE NEXT TWO DAYS IS
A BROAD SHORTWAVE THAT IS MOVING THROUGH THE INTERMOUNTAIN WEST THIS
MORNING...WHILE FARTHER TO THE NORTHWEST A COMPACT CUTOFF LOW IS
SWINGING ONSHORE ACROSS THE PACIFIC NORTHWEST. INFERRED IMAGERY
HIGHLIGHTS AN AREA OF ENHANCED CLOUD TOP ACROSS THE DAKOTAS TAILING
SOUTH INTO NORTHERN NEBRASKA. THIS LOOKS TO BE IN ASSOCIATION WITH
STRONG UPPER LEVEL DIFFLUENCE FROM A COUPLED JET DYNAMIC BETWEEN THE
JET THAT IS MOVING WITH THE ROCKY MOUNTAIN SHORTWAVE AND ANOTHER
SMALLER JET ROTATING UNDER A LOW MOVING THROUGH THE HUDSON BAY.
MEANWHILE...AT THE SURFACE...A BROAD LOW PRESSURE TROUGH IS
DEVELOPING ACROSS THE FRONT RANGE IN RESPONSE TO THE SHORTWAVE
MOVING THROUGH THE ROCKIES...WITH THREE HOUR PRESSURE FALLS
MAXIMIZED ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.

CLOSER TO HOME...SURFACE WINDS REMAIN FROM THE EAST ACROSS THE CWA
THIS MORNING AS THE WARM FRONT IS STILL SOUTH OF OUR AREA. IN
FACT...AS OF THIS DISCUSSION...THE FRONT AND 50+ DEGREE DEW POINTS
ARE POISED JUST SOUTH OF THE CWA BORDER. RADAR SHOWS A BAND OF ACCAS
SWINGING NORTHEAST THROUGH THE NORTHERN MISSOURI THIS MORNING...BUT
SURFACE OBSERVATIONS INDICATE THAT NO PRECIPITATION HAS OCCURRED
YET.

THE ZONAL JET AND ASSOCIATED LOW AMPLITUDE ROCKY MOUNTAIN SHORTWAVE
WILL MOVE INTO THE PLAINS TODAY WITH THE SURFACE LOW SPINNING UP AS
IT MOVES THROUGH CENTRAL KANSAS. PRESSURE FALLS ACROSS NORTHERN
KANSAS...AND THE LOCATION OF THE CENTER OF THE FRONT RANGE SURFACE
LOW IN EASTERN COLORADO...BOTH POINT TOWARDS MORE OF A NAM
LIKE SOLUTION THIS MORNING. HOWEVER...HAVE USED THE SREF MODEL FOR
THIS FORECAST AS THE OPERATIONAL NAM-WRF LOOKS A TAD TOO FAR
SOUTH...AND TOO WEAK...WITH THE SOLUTION IT OFFERS. ULTIMATELY THE
SREF SOLUTION IS LOOKING LIKE A COMPROMISE BETWEEN THE GFS AND
NAM-WRF SOLUTIONS.

FOR TODAY...FRONT IS STILL EXPECTED TO MOVE GRADUALLY NORTH THIS
MORNING DUE TO PRESSURE FALLS ACROSS THE CENTRAL PLAINS. IT SHOULD
BE JUST NORTH OF THE MISSOURI RIVER BY THIS AFTERNOON. KEPT THE
FOCUS OF OUR HIGHEST POPS IN NORTHEAST MISSOURI. COUPLED JET DYNAMIC
GOING ON ACROSS THE DAKOTAS SHOULD BEGIN TO DECOUPLE AS THE NORTHERN
JET MOVES NORTH OF THE GREAT LAKES AND THE ZONAL JET NOSES SOUTH
INTO THE SOUTHERN PLAINS. STILL MODELS ADVERTISE DECENT ISENTROPIC
LIFT BETWEEN THE 295K AND 300K SURFACES BETWEEN THESE JET
FEATURES...WITH THE FOCUS BEING IN NORTH CENTRAL TO NORTHEASTERN
MISSOURI AND POINTS FARTHER NORTH. HEDGED POPS DOWN A LITTLE ACROSS
THE WESTERN EDGE OF THE FORECAST AREA AS A RESULT.

CHARACTER OF THE THUNDERSTORMS TODAY WILL BE INTERESTING AS SHEAR
WILL INCREASE SOMEWHAT THROUGH THE DAY AS A LOW LEVEL JET
STRENGTHENS AHEAD OF THE SHORTWAVE. 0-3KM SHEAR VALUES FROM THE SREF
RANGE THROUGH THE 30+ KNOT RANGE TODAY AS A RESULT. COUPLED WITH
ELEVATED MU-CAPE VALUES OF 800-1000 J/KG...THERE STILL LOOKS TO BE
THE POTENTLY FOR ELEVATED SEVERE THUNDERSTORMS SOUTH AND IN THE
VICINITY OF THE WARM FRONT...ROUGHLY IN AREA FROM FROM KANSAS CITY
TO KIRKSVILLE AND POINTS SOUTH. PRIMARY THREATS CONTINUE TO LOOK
LIKE DAMAGING STRAIGHT-LINE WINDS AND POSSIBLY HAIL.

AS THE COLD FRONT SWEEPS INTO THE NORTHWEST THIS AFTERNOON...MODEL
SOUNDINGS INDICATE THAT MOISTURE ALOFT STARTS TO DISAPPEAR...LEAVING
WHATS LEFT TRAPPED BELOW H7. THEREFORE...HAVE CONTINUED THE PREVIOUS
FORECASTS TREND OF TAPERING OFF THE THUNDERSTORM CHANCES TO RAIN
SHOWERS AS THE FRONT MOVES THROUGH...WITH ONLY SHOWERS LEFT IN THE
FORECAST AREA AFTER 00Z.

OTHERWISE FOR THE FORECAST...ONLY OTHER NOTE WORTHY CHANGE WAS TO
THE TIMING AND POPS ASSOCIATED WITH THE PACIFIC NORTHWEST SHORTWAVE
THAT WILL MOVE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND SATURDAY.
GENERAL CONSENSUS BETWEEN THE SHORT AND MID RANGE MODELS INDICATES
THAT SNOW MAY START NOSING INTO NORTHWEST MISSOURI FRIDAY
EVENING...WHICH IS SLIGHTLY FASTER THAN PREVIOUSLY THOUGHT. BUMPED
SNOW POPS INTO THE LIKELY RANGE FOR THE AFTER MIDNIGHT HOURS OF
FRIDAY THROUGH NOON SATURDAY FROM NORTHWEST MISSOURI THROUGH
NORTHEAST AND CENTRAL MISSOURI. CURRENT THOUGHTS ON SNOWFALL TOTALS
ARE THAT ONLY 1 TO 2 INCHES OF ACCUMULATION IS POSSIBLE AS THE QUICK
MOVEMENT OF THE SHORTWAVE WITH LIMIT THE RESIDENCE TIME OF THE SNOW
BANDS ACROSS OUR PORTION OF MISSOURI.

CUTTER

&&

.AVIATION...

FOR THE 12Z TAFS...A SCATTERED BAND OF WARM AIR ADVECTION SHOWERS IS
SWINGING NORTH THROUGH EASTERN KANSAS AND WEST MISSOURI THIS MORNING
AND IS EXPECTED TO EFFECT ALL THE TERMINALS FROM KANSAS NORTH
THROUGH ST JOSEPH BETWEEN 12Z AND 15Z THIS MORNING. SOME LOWER CIGS
IN THE MVFR RANGE HAVE BEEN NOTED WITH THIS BAND OF SHOWERS...BUT NO
LIGHTNING...SO HAVE CHARACTERIZED THE PRECIPITATION AS RAIN IN THE
TEMPO GROUP USED. CIGS BEHIND THIS BAND LIFT BACK INTO THE VFR
RANGE...WHICH IS WHAT LOOKS TO PREVAIL THROUGH MUCH OF THE REST OF
THE MORNING HOURS. MODERATE CONFIDENCE THAT CIGS WILL BEGIN TO DROP
AGAIN LATE THIS MORNING AS MOISTURE FLOWS NORTH OVER A WARM FRONT
THAT IS EXPECTED TO BE MOVING NORTH INTO KANSAS CITY. WITH THE FRONT
IN THE VICINITY OF KANSAS CITY...THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE AFTERNOON HOURS...BUT THE BEST CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE TO THE EAST OF ALL THE TERMINAL SITES.

OTHERWISE...LOOK FOR A WIND SHIFT TO THE WEST THIS AFTERNOON AS A
COLD FRONT SWEEPS FROM WEST TO EAST ACROSS THE CENTRAL PLAINS. AS
THIS OCCURS...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL ALSO
MOVE EAST. WITH THE COLD AIR SPILLING SOUTH INTO THE PLAINS...EXPECT
BREEZY AND GUSTY WINDS TO PERSIST THROUGH MUCH OF THE OVERNIGHT
HOURS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Feb 26, 6:10 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CST THU FEB 26 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
712 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL MOVE NORTH THROUGH THE MORNING AND EARLY
AFTERNOON HOURS STALLING NORTH OF THE MISSOURI RIVER EARLY THIS
AFTERNOON. AS A RESULT...SHOWERS AND ELEVATED THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE DAY...WITH THE AFTERNOON HOURS HAVING THE
BEST CHANCE FOR THUNDERSTORMS. THE FOCUS OF THE FRONT WILL MAKE
THUNDERSTORM ACTIVITY MOST LIKELY TO OCCUR ACROSS AREAS ALONG AND
EAST OF A LINE RUNNING FROM MARYVILLE TO ODESSA TO SEDALIA....WITH
CHANCES INCREASING RAPIDLY AS YOU MOVE THROUGH NORTHEAST MISSOURI.

THERE WILL BE A THREAT OF SEVERE ACTIVITY WITH ANY OF THE
THUNDERSTORMS THAT OCCUR THIS AFTERNOON ACROSS AREAS SOUTH OF AN
OLATHE TO KIRKSVILLE LINE. HOWEVER...ONCE AGAIN...WITH THE BEST
THREAT FOR THUNDERSTORM ACTIVITY LOCATED ACROSS THE NORTHEAST CORNER
OF THE OUTLOOK AREA...FROM KIRKSVILLE SOUTH THROUGH CARROLLTON AND
FAYETTE...THIS IS WHERE THE GREATEST POTENTIAL FOR SEVERE WEATHER
WILL BE FOCUSED. MARGINALLY LARGE HAIL AND BRIEF BUT DAMAGING WIND
GUSTS WILL BE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW REMAINS POSSIBLE ON LATE FRIDAY NIGHT THROUGH SATURDAY.
THE THREAT OF SNOW DEPENDS UPON THE TRACK OF AN UPPER LEVEL LOW
PRESSURE SYSTEM WHICH WILL MOVE SOUTHEAST OUT OF THE NORTHERN
ROCKIES. ANY ACCUMULATION APPEARS TO BE LIGHT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON SOUTH OF AN OLATHE
KANSAS TO KIRKSVILLE LINE.

CUTTER

In the hours before

Special weather statement, Feb 26, 9:05 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 AM CST THU FEB 26 2009

MOZ023-024-032-261530-
CHARITON-LINN-LIVINGSTON-
905 AM CST THU FEB 26 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CHARITON...SOUTHEASTERN
LINN AND SOUTHEASTERN LIVINGSTON COUNTIES UNTIL 930 AM CST...

AT 902 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALE...OR 15 MILES SOUTHWEST OF
BROOKFIELD...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  7 MILES SOUTHEAST OF LACLEDE BY 920 AM CST.
  BROOKFIELD BY 925 AM CST.
  MARCELINE BY 930 AM CST.

THE TOWNS OF SUMNER...MENDON...ROTHVILLE AND SAINT CATHERINE ARE ALSO
IN THE PATH OF THIS STORM.

19
Special weather statement, Feb 26, 9:46 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 AM CST THU FEB 26 2009

MOZ024-025-032-261615-
CHARITON-LINN-MACON-
946 AM CST THU FEB 26 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CHARITON...SOUTHEASTERN
LINN AND WESTERN MACON COUNTIES UNTIL 1015 AM CST...

AT 941 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARCELINE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN CHARITON...
SOUTHEASTERN LINN AND WESTERN MACON COUNTIES...INCLUDING THE TOWNS OF
MARCELINE...BUCKLIN...NEW CAMBRIA AND ETHEL.

19
Local storm report, Feb 26, 9:53 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             MARCELINE               39.72N 92.95W
02/26/2009  E0.50 INCH       LINN               MO   AMATEUR RADIO

            HAIL SMALLER THAN DIMES

&&

MJ

The radar

The Pleasant Hill radar (KEAX), 158 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Linn

When
February 26, 9:55 AM CST
Where
Linn County, 2.14 mi SSE of Bucklin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.750, -92.890

Hail, Putnam

When
February 26, 12:50 PM CST
Where
Putnam County, 1.57 mi E of Lake Thunderbird
Measured
0.75 in hail
Reported by
Public
Coordinates
40.550, -93.000

Hail, Pettis

When
February 26, 4:55 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -93.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154216, 154217, 154218.